Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 121, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 5, 2005, 3:42 PM MDT for Las Animas County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2005, 3:42 PM MDT (21:42 UTC)
- Expired
- Jul 5, 2005, 4:20 PM MDT
- In force
- 38 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 113 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 1:10 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 613 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPUB 052142
SVRPUB
COC071-052315-
/O.NEW.KPUB.SV.W.0121.050705T2142Z-050705T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
342 PM MDT TUE JUL 5 2005
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO.
* UNTIL 515 PM MDT.
* AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED NEAR
MODEL...OR 18 MILES NORTHEAST OF TRINIDAD...AND WAS MOVING
NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
OVER TYRONE BY 355 PM MDT.
OVER THATCHER BY 420 PM MDT.
DELHI IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
LAT...LON 3742 10446 3727 10434 3733 10340 3764 10337
3763 10408
$$2 follow-up statements
000
WWUS55 KPUB 052152
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
352 PM MDT TUE JUL 5 2005
COC071-052315-
/O.CON.KPUB.SV.W.0121.000000T0000Z-050705T2315Z/
LAS ANIMAS CO-
352 PM MDT TUE JUL 5 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL LAS ANIMAS
COUNTY UNTIL 515 PM MDT...
AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED NEAR
TYRONE...OR ABOUT 21 MILES NORTHEAST OF TRINIDAD...MOVING EAST AT 20
MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
LAS ANIMAS COUNTY...INCLUDING MODEL AND TYRONE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTHEASTERN COLORADO.
LAT...LON 3742 10446 3727 10434 3733 10340 3764 10337
3763 10408
$$000
WWUS55 KPUB 052220
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
421 PM MDT TUE JUL 5 2005
COC071-052231-
/O.CAN.KPUB.SV.W.0121.000000T0000Z-050705T2315Z/
LAS ANIMAS CO-
421 PM MDT TUE JUL 5 2005
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAS ANIMAS COUNTY HAS
BEEN CANCELED...
AT 417 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF
LIGHTNING...THE WEATHER NO LONGER POSES AN IMMEDIATE THREAT TO LIFE
OR PROPERTY IN THIS AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTHEASTERN COLORADO.
LAT...LON 3742 10446 3727 10434 3733 10340 3764 10337
3763 10408
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:25 PM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 5, 1:25 PM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 125 PM MDT TUE JUL 5 2005 .SHORT TERM... (TONIGHT AND WEDNESDAY) ...STRONG TO SEVERE THUNDERSTORMS AGAIN POSSIBLE ACROSS SERN CO LATE THIS AFTN THROUGH EVE... CURRENTLY...LATEST WATER VAPOR IMAGERY AND RUC MODEL UPPER AIR ANALYSES SHOWING SOME WEAK MID/UPPER LEVEL SHORTWAVE TROUGHS RIPPLING THROUGH THE CNTRL ROCKIES. EARLY AFTN LAPS ANALYSIS HAD 1K- 2.5K J/KG ACROSS I-25 CORRIDOR AND SERN CO PLAINS WITH EVEN 1K-1.5K J/KG IN THE SAN LUIS VALLEY THANKS TO 40-50F SFC DEW POINTS SNEAKING UP FROM THE SOUTH. CU/TCU HAVING BEEN FORMING LATE THIS MORNING AND EARLY AFTN OVER THE MOUNTAINS AND HIGH VALLEYS WITH A FEW STORMS FORMING OVER EL PASO COUNTY. MOST OF THE EARLY TCU HAVE BEEN EVOLVING INTO JUST ORPHAN ANVILS AND THE LOWER/MID CLOUD MASS DETERIORATES. LATE THIS AFTN AND TNGT...STILL LOOKS LIKE THE POTENTIAL FOR ISOLD- SCT STRONG-SEVERE THUNDERSTORMS ACROSS THE I-25 CORRIDOR INTO THE SERN CO PLAINS THIS AFTN AND EVE. THE ACTIVITY SHOULD EVOLVE INTO A MESOSCALE CONVECTIVE SYSTEM OVER ERN CO/WRN KS LATER TNGT...AS A SLY 30-35KT LLJ FORMS OVER THE TX/OK PANHANDLES. WITH PROJECTED SURFACE BASED CAPE VALUES OF 2K-3.5K J/KG...LIFTED INDICES OF -2C TO -8C... -10C TO -30C CAPE VALUES OF APPROXIMATELY 600-1100 J/KG...0-6KM BULK SHEARS OF 40-50KTS AND SHALLOW CURVED HODOGRAPHS...AND WET BULB ZERO HEIGHTS OF 8K-9K FT AGL...THE POTENTIAL FOR ROTATING SUPERCELLS PRODUCING HAIL OF 3/4 TO 1 3/4 INCH WILL BE POSSIBLE GENERALLY ALONG I-25 CORRIDOR THIS MID AFTN AND SHIFTING INTO THE SERN CO PLAINS LATE THIS AFTN AND EVE IN THE STRONGER STORM UPDRAFTS. STRONG AND DAMAGING WINDS WILL ALSO BE POSSIBLE AS DOWNDRAFT CAPES ARE PROGGED TO BE 1K- 2K J/KG. A TORNADO COULD ALSO BE POSSIBLE IN SHALLOW HORIZONTAL VORTICITY RICH BOUNDARIES AND STRONG UPDRAFTS ACROSS SERN CO. THE ONLY FLY-IN-THE-OINTMENT WOULD BE THE LACK OF A SHORTWAVE TROUGH ENHANCING THE CONVECTIVE POTENTIAL...WHICH WOULD ONLY LEAD TO WEAK- MODERATE TSTM ACTIVITY. WED...NOT MUCH CHANGE IN THE PATTERN...EXCEPT THE NAM IS A LITTLE DRIER IN ERN CO BY THE AFTN. HOWEVER...THE POTENTIAL FOR TSTMS OVER OUR ERN CO MOUNTAINS WILL STILL BE POSSIBLE AND COULD ROLL INTO ERN CO INDUCING ADDITIONAL TSTMS ALONG ANY OUTFLOW BOUNDARIES. PERSISTENCE IS PROBABLY THE BEST TOOL. ADJUST THE POP/WX/LAL FORECASTS FOR SERN CO BASED ON SURROUNDING OFFICE INPUT. WARM AND RELATIVELY DRY WEATHER TO CONTINUE FOR THE CONTDVD...ESPECIALLY IN SWRN CO. METZE .LONG TERM... (WEDNESDAY NIGHT THROUGH TUESDAY) ...SEASONAL WEATHER PATTERN SETTING UP FOR THE REGION THROUGH THE EXTENDED... WEDNESDAY NIGHT: LLVL MOISTURE WILL STILL BE AVAILABLE WED EVE...WITH MID 40 TO UPPER 50 DEWPOINTS...PROVIDING 2500 J/KG OF CAPE FOR MUCH OF THE E PLAINS. HOWEVER...BULK SHEAR LOOKS TO BE MARGINAL AT BEST...THEREFORE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS SHOULD TRACK ACROSS THE E PLAINS DURING THE EVENING...LASTING LATE INTO THE NIGHT FOR THE FAR EAST ALONG THE CO/KS BORDER. WESTERN SECTIONS OF THE CWA WILL REMAIN HOT AND ESSENTIALLY DRY...AND LACK OF SUSTAINED STRONG WINDS IS REALLY THE ONLY THING RESTRAINING A FIRE WX HIGHLIGHT SINCE FUELS ARE DRYING. THURSDAY THROUGH TUESDAY: MODELS INDICATE THAT THE UPPER RIDGE WILL REMAIN SOUTH AND SLIGHTLY WEST OF THE STATE...KEEPING THE STATE ON THE E SIDE OF THE RIDGE. THIS WILL HELP KEEP IN PLACE THE DAILY CHANCE OF AFTN AND EVE SHOWERS AND THUNDERSTORMS FOR THE E MTS AND PLAINS. CONDITIONS SHOULD REMAIN HOT AND RELATIVELY DRY FOR THE W MTS AND HIGH VALLEYS...WITH ANY CONVECTIVE ACTIVITY MOST LIKELY DRY. EXTENDED MODELS TRY TO CHANGE THE WEATHER PATTERN SLIGHTLY ON SAT INTO SUN...WITH THE UPPER TROUGH OVER THE W COAST MIGRATING TO THE N AND THE RIDGE OVER COLORADO FLATTENING...HOWEVER 850-500 MB HUMIDITY CHARTS STILL SHOW MOIST AIR OVER E CO...SO FOR NOW WILL NOT DEVIATE FROM JULY CLIMO WX PATTERN. MOORE// && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 17/27
Hazardous weather outlook, Jul 5, 6:01 AM MDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION TIME NATIONAL WEATHER SERVICE PUEBLO CO 601 AM MDT TUE JUL 5 2005 COZ058>089-093>099-061300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 601 AM MDT TUE JUL 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. A FEW SEVERE THUNDERSTORMS WILL PROBABLY OCCUR OVER THE SOUTHEAST PLAINS AND ADJACENT MOUNTAINS OF COLORADO THIS AFTERNOON AND EVENING. MODERATE TO STRONG WIND SHEAR VALUES WILL CAUSE SOME STORMS TO ROTATE. THE ATMOSPHERE WILL BECOME VERY UNSTABLE EARLY THIS AFTERNOON. THE THREAT AREA WILL BE FROM THE I-25 CORRIDOR TO THE KANSAS AND NEW MEXICO BORDERS. THE MAIN THREATS WILL BE HAIL... FROM QUARTER SIZE TO AROUND THE SIZE OF GOLFBALLS...WIND GUSTS OVER 60 MPH...HEAVY RAIN...CAUSING LOCALIZED FLOODING...AND CLOUD TO GROUND LIGHTNING. A TORNADO WILL BE POSSIBLE WITH THE MOST SEVERE SUPERCELLS. ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND HIGH VALLEYS...AND LAST INTO THE EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...HAIL AROUND 1/2 INCH IN DIAMETER...AND WIND GUSTS TO AROUND 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ON WEDNESDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP ACROSS THE AREA. OVER THE SOUTHEAST PLAINS...ONE OR TWO STORMS COULD BECOME SEVERE...PRODUCING HAIL 3/4 INCH IN DIAMETER OR LARGER...AND WINDS IN EXCESS OF 58 MPH. OVER THE MOUNTAINS AND HIGH VALLEYS...WIND GUSTS TO 45 MPH AND CLOUD TO GROUND LIGHTNING...WILL BE THE MAIN THREATS. FOR THURSDAY THROUGH MONDAY...AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY...ESPECIALLY OVER THE MOUNTAINS AND NEARBY LOWER ELEVATIONS. THE MAIN THREATS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS OF 40 TO 50 MPH AND HAIL UP TO 1/2 INCH IN DIAMETER. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE SOUTHEAST PLAINS AFTER 1 PM.
In the hours before
Local storm report, Jul 5, 2:24 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
224 PM MDT TUE JUL 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL 22 NE COLORADO SPRINGS 39.06N 104.53W
07/05/2005 0.75 INCH EL PASO CO AMATEUR RADIO
&&
RMGThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:25 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 56 min |
| Jul 4, 6:32 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 45 min |
| Jul 5, 2:06 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 54 min |
| Jul 5, 3:26 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 56 min |
| Jul 5, 4:23 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 67 min |
| Jul 5, 4:25 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 51 min |
| Jul 5, 4:34 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 51 min |
| Jul 5, 4:57 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa | 93 min |
| Jul 5, 5:15 PM MDT | Tornado Warning | PUB | Kiowa | 60 min |
| Jul 5, 5:52 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 53 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.